Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 172, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2020, 6:26 PM CDT for Keya Paha County, Nebraska. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 6:26 PM CDT (23:26 UTC)
- Expired
- Jul 8, 2020, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:39 PM CDT | HAIL 1 | 13 Nw Springview, NE | |
| Jul 8, 6:58 PM CDT | HAIL 1 | 12 Nw Springview, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WUUS53 KLBF 082326
SVRLBF
NEC103-090015-
/O.NEW.KLBF.SV.W.0172.200708T2326Z-200709T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
626 PM CDT Wed Jul 8 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Western Keya Paha County in north central Nebraska...
* Until 715 PM CDT.
* At 626 PM CDT, a severe thunderstorm was located 7 miles northeast
of Norden, or 12 miles northwest of Springview, moving northeast at
10 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
western Keya Paha County.
This includes the following highways...
Highway 183 between mile markers 127 and 225.
Highway 12 between mile markers 34 and 39, between mile markers 41
and 46, and between mile markers 57 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4299 9953 4279 9990 4295 10010 4300 10004
4300 9955
TIME...MOT...LOC 2326Z 241DEG 9KT 4292 9995
HAIL...2.00IN
WIND...<50MPH
$$
JWS2 follow-up statements
146
WWUS53 KLBF 082346
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
646 PM CDT Wed Jul 8 2020
NEC103-090015-
/O.CON.KLBF.SV.W.0172.000000T0000Z-200709T0015Z/
Keya Paha NE-
646 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN KEYA PAHA COUNTY...
At 645 PM CDT, a severe thunderstorm was located 8 miles northwest of
Springview, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
western Keya Paha County.
This includes the following highways...
Highway 183 between mile markers 127 and 225.
Highway 12 between mile markers 34 and 39, between mile markers 41
and 46, and between mile markers 57 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4299 9953 4279 9990 4295 10010 4300 10004
4300 9955
TIME...MOT...LOC 2345Z 254DEG 15KT 4289 9990
HAIL...1.25IN
WIND...<50MPH
$$
JWS818
WWUS53 KLBF 090020
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
720 PM CDT Wed Jul 8 2020
NEC103-090030-
/O.EXP.KLBF.SV.W.0172.000000T0000Z-200709T0015Z/
Keya Paha NE-
720 PM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KEYA PAHA COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4299 9953 4279 9990 4295 10010 4300 10004
4300 9955
TIME...MOT...LOC 0020Z 241DEG 9KT 4293 9980
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:03 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 8, 4:03 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service North Platte NE 403 PM CDT Wed Jul 8 2020 .SYNOPSIS... Issued at 402 PM CDT Wed Jul 8 2020 Upper low situated over southern portions of the Canadian provinces of AB/SK with upper PV anomaly rounding the base in northern MT. A second area of enhanced westerlies extends across the intermountain west. These will become players in the thunderstorm activity later today. Associated surface frontal boundary has entered the northwest Sandhills and and is beginning to stall in that area. In general southwesterly flow aloft is predominant over the northern rockies and northern Plains. This flow weakens over western and north central NE and becomes diffluent aloft which is a favorable pattern for a possible larger MCS later today. && .SHORT TERM...(This evening through Thursday night) Issued at 402 PM CDT Wed Jul 8 2020 For tonight...the aforementioned frontal boundary is in the process of stalling across the northwest Sandhills and radar presentation of a fine line early, indicating decent convergence, is now becoming more diffuse as would be epxected initially with a stalling boundary. However, short range models suggest this is temporary as mid level FGEN associated with a segment of the upper jet progressing through the northern Rockies develops and enhances mesoscale lift co-located with the stalled surface front this afternoon. This mid level FGEN is most pronounced over the northwestern portion of the area initially and therefore am expecting convection to initiate there first, likely in the Brown/Cherry/Hooker county vicinity. Most convection allowing models (CAMs) agree with this scenario and one of those, the HRRR, initiates in southeast Cherry county around 21-22Z. This area will be characterized by marginal deep layer shear of around 30 kts but surfaced based CAPE exceeding 4000 J/kg so rapid development would be likely. Forecast soundings suggest a very dry subcloud layer. Mesoscale analysis of DCAPE already suggesting an outflow dominant progression making out confidence level in a damaging wind event fairly high especially as cold pools begin to organize. Would expect upscale growth to take a little while as storm interactions will be likely early on. It is also worth mentioning that the mid afternoon thermal pattern along with steep low level lapse rates and weak low level shear along the front will be favorable for landspouts should a vigorous updraft become co-located with an area of pre-existing misoscale vorticity. Will be watching for this as the pattern favors this, although detection is always difficult. Also later this afternoon expect additional development along the Laramie Range in southeast WY associated with mid level forcing across the central Rockies and low level upslope flow behind the front. This area also will move east and, along with new convective development further south along the front, will merge and allow a more organized cold pool to form and the QLCS should begin to more rapidly push southeastward by late evening. As mentioned main threat will likely be strong wind and agree with the SPC designation of the hatched area which signifies potential for 65+ mph. Hail will also be possible with the most vigorous updrafts initially. with high LCLs the overall tornado threat is small, however with colliding boundaries there is a small possibility. In addition, locally heavy rainfall will be possible especially with merging convective segments. Thursday...assuming the MCS develops as expected and develops a well organized cold pool would expect that the boundary will be pushed well into KS by Thursday morning. The upslope flow on the cool side of the front paired with mid level large scale forcing associated with broad northwest flow aloft will again promote terrain-initiated convective development further west moving east-southeast into the southern Panhandle and possibly portions of southwest NE. Large scale models typically develop convection too far north in this type of scenario and will side with the CAMs on limited spatial coverage and confined more so to the western portion of the area. .LONG TERM...(Friday through Wednesday) Issued at 402 PM CDT Wed Jul 8 2020 Upper level ridging will build across the southwest United States beginning this weekend which will put the area in northwesterly flow aloft. However increasing subsidence associated with the building ridge will limit widespread rainfall. In this pattern any thunderstorm development will favor north central NE primarily. Temperatures will generally be near or slightly above average for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed Jul 8 2020 Scattered thunderstorms are expected to develop in the northwest portions of Nebraska this afternoon. Thunderstorms will move southeast later this afternoon and tonight. Confidence is not high that storms will directly either the KVTN or KLBF terminals. Therefore, have included a VCTS for thunderstorms late this afternoon and early this evening. Overall VFR conditions are expected, but local MVFR or IFR are possible in and near thunderstorms. Thunderstorms should move southeast of the area this evening, with VFR conditions prevailing. Winds today will be south to southeast at 10 to 20 knots with variable and mostly light winds tonight into Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Meltzer/Taylor
Hazardous weather outlook, Jul 8, 3:35 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 335 PM CDT Wed Jul 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will move into portions of north central and southwest Nebraska this evening. Some storms may be severe. Potential hazards associated with these storms include damaging winds and large hail. Locally heavy rainfall is also possible, especially east of Highway 83. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. The chance for isolated thunderstorms continues Thursday and Thursday evening. An isolated severe storm is possible across south and southwestern Nebraska. The strongest storms will be primarily south of Interstate 80 and could produce damaging winds and large hail. Thunderstorms are also possible on Friday evening. The greatest potential for severe weather is across the Sandhills and north central Nebraska, where damaging winds and very heavy rainfall are the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Taylor
In the hours before
Special weather statement, Jul 8, 6:11 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
511 PM MDT Wed Jul 8 2020
NEZ022-056-090000-
Deuel-Garden-
511 PM MDT Wed Jul 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GARDEN AND
WESTERN DEUEL COUNTIES...
At 510 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Dalton to near Colton to 6 miles
southeast of Lorenzo. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Chappell, Oshkosh, Mount Vernon and Intersection of Highway 27 and 9
Mile Road.
This includes Interstate 80 in Nebraska between mile markers 78 and
94.
LAT...LON 4144 10231 4100 10230 4100 10261 4139 10261
4140 10264 4143 10264
TIME...MOT...LOC 2310Z 252DEG 29KT 4140 10292 4116 10291 4097 10294
TaylorLocal storm report, Jul 8, 6:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 15 NNW BOBCAT STATE WIL 42.93N 99.97W
07/08/2020 E1.00 INCH KEYA PAHA NE PUBLIC
&&
SMELTZERSpecial weather statement, Jul 8, 6:23 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
623 PM CDT Wed Jul 8 2020
NEZ005-090015-
Eastern Cherry NE-
623 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
715 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Valentine, moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Valentine, Highway 97 crossing the Niobrara River, Big Alkali Lake
State Wildlife Management Area, Schlagel Creek State Wildlife
Management Area and Smith Falls State Park.
This includes the following highways...
Highway 20 between mile markers 190 and 209.
Highway 97 between mile markers 124 and 141.
Highway 83 between mile markers 197 and 222.
Highway 12 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4285 10023 4258 10066 4273 10081 4300 10061
4300 10054
TIME...MOT...LOC 2323Z 229DEG 14KT 4279 10063
JWSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:16 PM CDT | Special Weather Statement | LBF | Deuel | 44 min |
| Jul 7, 7:49 PM CDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Jul 7, 8:09 PM CDT | Special Weather Statement | LBF | Chase, Deuel | 51 min |
| Jul 7, 10:57 PM CDT | Special Weather Statement | LBF | Garden, Sheridan | 63 min |
| Jul 7, 11:34 PM CDT | Special Weather Statement | LBF | Chase, Deuel | 56 min |
| Jul 8, 12:01 AM CDT | Special Weather Statement | LBF | Sheridan | 59 min |
| Jul 8, 12:40 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 50 min |
| Jul 8, 1:00 AM CDT | Special Weather Statement | LBF | Garden | 30 min |
| Jul 8, 1:29 AM CDT | Special Weather Statement | LBF | Grant | 61 min |
| Jul 8, 1:32 AM CDT | Special Weather Statement | LBF | Deuel, Garden | 58 min |
| Jul 8, 2:13 AM CDT | Special Weather Statement | LBF | Sheridan | 47 min |
| Jul 8, 2:31 AM CDT | Special Weather Statement | LBF | Cherry, Grant | 44 min |
| Jul 8, 2:33 AM CDT | Special Weather Statement | LBF | Deuel, Garden | 42 min |
| Jul 8, 3:12 AM CDT | Special Weather Statement | LBF | Cherry | 48 min |
| Jul 8, 5:51 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 39 min |
| Jul 8, 6:11 PM CDT | Special Weather Statement | LBF | Deuel | 49 min |
| Jul 8, 6:17 PM CDT | Severe Thunderstorm Warning | LBF | Deuel | 43 min |
| Jul 8, 6:43 PM CDT | Special Weather Statement | LBF | Brown | 47 min |
| Jul 8, 6:51 PM CDT | Tornado Warning | LBF | Perkins | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.